Alert archive / Colorado / Flash Flood Warnings in 2023
Flash Flood Warning 18, NWS Pueblo, CO
NWS Pueblo, CO issued this flash flood warning at Jun 10, 2023, 1:28 PM MDT for El Paso County, Colorado. It was in force for 88 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 10, 2023, 1:28 PM MDT (19:28 UTC)
- Expired
- Jun 10, 2023, 2:56 PM MDT
- In force
- 88 min
- Issued by
- NWS Pueblo, CO
- Area
- Storm-based polygon
- Flood severity
- None
County El Paso County, CO
The radar
The Pueblo radar (KPUX), 85 km from the middle of the area, began a volume at 19:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 7.5 hours before the alert went out and 314 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2813 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -25 m²/s²
- 0-3 km storm-relative helicity
- -11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
812
WGUS55 KPUB 101928
FFWPUB
COC041-102230-
/O.NEW.KPUB.FF.W.0018.230610T1928Z-230610T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pueblo CO
128 PM MDT Sat Jun 10 2023
The National Weather Service in Pueblo has issued a
* Flash Flood Warning for...
Northwestern El Paso County in east central Colorado...
* Until 430 PM MDT.
* At 128 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain in and around the vicinity of Air Force Academy.
Between 1 and 1.5 inches of rain have fallen. The expected
rainfall rate is 1 to 1.5 inches in 1 hour. Additional rainfall
amounts of 0.5 to 1 inch are possible in the warned area. Flash
flooding is already occurring.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Northern Colorado Springs, Monument, Air Force Academy and
Gleneagle.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3899 10496 3909 10479 3900 10475 3895 10485
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-1.5 INCHES IN 1 HOUR
$$
PS1 follow-up statement
707 WGUS75 KPUB 102056 FFSPUB Flash Flood Statement National Weather Service Pueblo CO 256 PM MDT Sat Jun 10 2023 COC041-102106- /O.CAN.KPUB.FF.W.0018.000000T0000Z-230610T2230Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ El Paso CO- 256 PM MDT Sat Jun 10 2023 ...FLASH FLOOD WARNING IS CANCELLED FOR NORTHWESTERN EL PASO COUNTY... Flood waters have receded. The heavy rain has ended. Flooding is no longer expected to pose a threat. Please continue to heed remaining road closures. LAT...LON 3899 10496 3909 10479 3900 10475 3895 10485 $$ PS
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this flash flood warning went out at Jun 10, 11:11 AM MDT, 2 hours 17 minutes earlier.
Area forecast discussion, Jun 10, 11:11 AM MDT, 2 hours 17 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 1111 AM MDT Sat Jun 10 2023 .SHORT TERM...(Today and tonight) Issued at 349 AM MDT Sat Jun 10 2023 Key Messages: 1) Showers and thunderstorms today over the Pikes Peak Region and the eastern plains. Some strong to severe possible. 2) Cold front moves in late tonight, increasing precipitation chances starting tomorrow. Still expecting to see less overall precipitation coverage today, as the upper low continues to sit out to our west and a cold front slowly approaches our area from the north. How well we do storm-wise today will depend on a few important factors, including the timing of a shift to our surface winds as well as available moisture. Starting with the winds, as mixing begins today after sunrise surface flow over our eastern plains will be from the north. This will allow some upsloping to occur over the north side of the Palmer Divide later in the day. Over the rest of the plains, winds will slowly turn easterly along the mountains/plains interface, which may also provide an upslope component for potential precipitation. However, models are still somewhat inconsistent on this, with short term guidance such as the HRRR and NAM Nest delaying the shift to easterlies until late this afternoon into early evening, leaving flow over our area weak and somewhat disorganized today. The other main factor here will be moisture. Along and near the I-25 corridor, models are only indicating dewpoints to reach the low-40s, even the NAM Nest, which tends to usually overestimate moisture during the day. High dewpoints into the mid-high 40s will be possible further east, but in areas more likely to see convective initiation storms may be struggling from a lack of water content. Flow aloft appears relatively weak as well, meaning that between these factors both CAPE and shear are looking marginal at best today for thunderstorms development. With this and consensus between high-res model guidance, storm coverage this afternoon and evening will be limited. Showers will fire around late afternoon, mainly over the Palmer Divide with a few weaker storms over the mountains. Storms will push east, growing a bit stronger as they reach the Kansas border where dewpoints are a bit more favorable. This will be assisted by a small disturbance to the mid-level wave moving past, granting a little extra vorticity advection along with the localized convergence from the incoming front, expected to reach us Tonight. Based on these factors, however, most if not all of the thunderstorms coverage for today is expected to stay north of Highway 50. Anything that does form over the southern half of the area will likely be weaker and isolated in nature. High temperatures for today will be warm once again, with mid- 80s over the plains and mid-70s over the high valleys and the Palmer Divide. Looking into Tonight, convection will push east out of the area, while a few showers and weaker storms linger over our far eastern plains, mainly in Kiowa, Prowers, and Baca Counties. With some higher values of DCAPE popping up in the models, these areas could be seeing some stronger outflow winds as passing storms gust out into the early overnight hours, possibly to around 50 knots or so. Precipitation is expected to dissipate through the night into the very early morning hours, at latest. The cold front from the north will fully push through the area late tonight, which increase precipitation chances across our eastern plains moving into tomorrow. .LONG TERM...(Sunday through Friday) Issued at 349 AM MDT Sat Jun 10 2023 Key Messages: 1) Daily shower and thunderstorm development is expected to continue through the period. Increasing potential for strong to severe storms across the plains Sunday and Monday. Cooler temperatures are expected by Sunday and Monday, with highest temperatures staying confined to the 70s over much of the area. Some initial ridging aloft is expected early in the day on Sunday. This trend along with some capping noted in forecast soundings may suppress development earlier in the day, however, do think there will be scattered development by early to mid afternoon. Low/Mid level easterly flow will support increases in moisture and instability on this day and as a large upper level low works it way east, will see increases in flow and energy aloft. All of this will support increasing shear, and the risk of severe storms across the plains on Sunday. This instability looks to really get pushed into the higher terrain and providing some increased risk of burn scar flash flooding especially given the setup in the low/mid levels. While this is a possibility, flow once gain is increasing on this day and should bring some increases in storm movement. Nonetheless, any storm will be capable of producing heavy rainfall and it likely wouldn't take long for any stronger storm to provide flash flooding concerns. Both this upper low and and upper jet move across the region on Monday, with additional increases in instability and shear appearing likely. Once again, this will provide another day of possible severe storms on Monday. Some drier air moves back in on this day, and this is evident with lowering dewpoints throughout the day along and east of the higher terrain. Higher moisture axis looks to remain just to the north right along the Palmer Divide, where lee low/mid level convergence will reside and should support thunderstorm development in the afternoon. At this point, thunderstorm development looks to then dive more south/southeast through the remainder of the day and into the evening, following ascent and instability axis. As this system slowly moves across the region, a cloudier and rainy day along with cooler temperatures are possible on Tuesday. Some uncertainty with the pattern later in the week, however, daily thunderstorm chances look to continue. Additionally, some potential for upper ridging by the end of the period and if this occurs, could see some more summer like temperatures move into the area. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1102 AM MDT Sat Jun 10 2023 KALS...VFR. Only isolated chances for any high based SHRA or TSRA which may produce some gusty winds. Probability is too low to mention in the TAF. KCOS...Scattered thunderstorms will develop around 1900 UTC in the Colorado Springs area and mentioned VCTS in the TAF. Without strong forcing, tough to pinpoint time of TSRA at KCOS and did not mention TEMPO group at this time. Sunday morning, MVFR ceilings will likely occur with moist upslope flow. KPUB...Only very small chance for afternoon TSRA so did not put TS in the TAF. MVFR ceilings are likely Sunday morning with moist upslope flow. --PGW-- && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...GARBEROGLIO LONG TERM...RODRIGUEZ AVIATION...PGW
Hazardous weather outlook, Jun 10, 11:48 AM MDT, 1 hour 40 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1148 AM MDT Sat Jun 10 2023 COZ058>089-093>099-111800- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1148 AM MDT Sat Jun 10 2023 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Showers and thunderstorms are expected this afternoon. The greatest chance of storms will be over the Pikes Peak Region and the eastern plains, mostly north of highway 50, this afternoon. Later this evening into tonight, lingering storms will be possible all along the Colorado and Kansas border. Some storms today and tonight could become strong to severe, with the strongest storms producing gusty outflow winds up to 55 mph, lightning, and some small hail. .DAYS TWO THROUGH SEVEN...Sunday through Friday Daily showers and thunderstorms will continue each afternoon and evening through next week. Main concerns will be flash flooding, though increasing chances for strong to severe storms are expected across the plains Sunday and Monday. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible over portions of the region. 06/06
In the hours before
Special weather statement, Jun 10, 12:06 PM MDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Pueblo CO
1206 PM MDT Sat Jun 10 2023
COZ081-084-085-101830-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
1206 PM MDT Sat Jun 10 2023
...A strong thunderstorm will impact portions of northwestern El Paso
County through 1230 PM MDT...
At 1206 PM MDT, Doppler radar was tracking a strong thunderstorm over
Air Force Academy, or 12 miles north of Colorado Springs, moving
northeast at 15 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Northwestern Colorado Springs, Monument, Air Force Academy, Black
Forest and Gleneagle.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3900 10465 3895 10490 3903 10497 3913 10485
3913 10476
TIME...MOT...LOC 1806Z 237DEG 14KT 3901 10489
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
PSLocal storm report, Jun 10, 12:41 PM MDT, 47 minutes before
Preliminary Local Storm Report
National Weather Service Pueblo CO
1241 PM MDT Sat Jun 10 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1215 PM Hail 4 ENE Air Force Academy 39.03N 104.79W
06/10/2023 M1.00 inch El Paso CO Public
&&Special weather statement, Jun 10, 1:09 PM MDT, 19 minutes before
Special Weather Statement
National Weather Service Pueblo CO
109 PM MDT Sat Jun 10 2023
COZ081-084-085-101945-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
109 PM MDT Sat Jun 10 2023
...A cluster of strong thunderstorms will impact portions of
northwestern El Paso County through 145 PM MDT...
At 109 PM MDT, Doppler radar was tracking a strong thunderstorm over
northern Colorado Springs, moving northeast at 5 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Northern Colorado Springs, Monument, Air Force Academy, Black Forest
and Gleneagle.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3897 10462 3895 10481 3904 10501 3913 10483
3913 10477
TIME...MOT...LOC 1909Z 240DEG 6KT 3901 10480
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
PSLocal storm report, Jun 10, 1:17 PM MDT, 11 minutes before
Preliminary Local Storm Report
National Weather Service Pueblo CO
117 PM MDT Sat Jun 10 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM Hail Air Force Academy 39.00N 104.86W
06/10/2023 M1.50 inch El Paso CO Public
&&The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 6:24 PM MDT | Special Weather Statement | PUB | Baca, Prowers | 36 min |
| Jun 9, 6:53 PM MDT | Special Weather Statement | PUB | Prowers | 37 min |
| Jun 10, 12:06 PM MDT | Special Weather Statement | PUB | Douglas | 24 min |
| Jun 10, 12:13 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 32 min |
| Jun 10, 12:43 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 32 min |
| Jun 10, 1:09 PM MDT | Special Weather Statement | PUB | Douglas | 36 min |
| Jun 10, 1:35 PM MDT | Special Weather Statement | PUB | El Paso | 25 min |
| Jun 10, 1:55 PM MDT | Special Weather Statement | PUB | El Paso | 35 min |
| Jun 10, 2:09 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 36 min |
| Jun 10, 2:45 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 30 min |
| Jun 10, 3:11 PM MDT | Severe Thunderstorm Warning | PUB | El Paso, Pueblo | 34 min |
| Jun 10, 3:43 PM MDT | Special Weather Statement | PUB | Pueblo | 32 min |
| Jun 10, 4:14 PM MDT | Special Weather Statement | PUB | Pueblo | 31 min |
| Jun 10, 4:54 PM MDT | Special Weather Statement | PUB | Baca | 36 min |
| Jun 10, 5:00 PM MDT | Special Weather Statement | PUB | Crowley | 30 min |
| Jun 10, 5:19 PM MDT | Severe Thunderstorm Warning | PUB | Baca | 26 min |
| Jun 10, 5:23 PM MDT | Severe Thunderstorm Warning | PUB | Crowley, Otero, Pueblo | 37 min |
| Jun 10, 5:44 PM MDT | Severe Thunderstorm Warning | PUB | Baca | 31 min |
Nearby
Flash Flood Warnings in Colorado, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.